Alert archive / Oregon / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Jul 19, 2016, 4:45 PM PDT for Union County, Oregon. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2016, 4:45 PM PDT (23:45 UTC)
- Expired
- Jul 19, 2016, 5:30 PM PDT
- In force
- 45 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
County Union County, OR
The radar
The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM PDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 19, 2:00 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 200 PM PDT TUE JUL 19 2016 .SHORT TERM...Tonight through Friday. Eastern WA/OR will remain sandwiched between a large upper level trough offshore and a broad and strong ridge to the east through the short term. Widely scattered showers and thunderstorms have developed over south central WA and north central OR this afternoon. These are associated with a wave rotating around the large upper trough off the coast. Latest water vapor loops show the wave approaching the central OR Cascades. Manual interpolation of the wave would track it across the Lower Columbia Basin and into the Spokane Valley this evening--a little farther west-northwest than models were advertising. The main thunderstorm threat remains over the Blue Mountains this evening...but the forecast will indicate isolated thunderstorms in the Lower Columbia Basin as well. Based on the 60-70 knot bulk shear and 300-500 J/kg of SBCAPE...believe some of the storms will be strong with an isolated severe storm possible. There remains weak instability and mid-level ascent in far NE OR tonight that could result in a thunderstorm in this area after midnight. Other than a few lingering showers over the NE mountains Wednesday morning...a dry forecast is in store Wed-Thurs morning. The large and strong ridge east of the Rockies will retrograde slightly and bring a drier and more stable anticyclonic flow over the region. Afternoon temperatures on Thursday will reach the 80s to lower 90s for most of the area. The upper level flow will back a little to the south on Thursday in response to the N-S orientation of the upper trough offshore. Therefore...an upstream shortwave will gradually approach the Cascade Range Thursday afternoon then should increase in speed as it tracks east of the Cascades Thursday night. Nocturnal thunderstorms are forecast for most of the region Thursday night...especially in our eastern Washington and northeast Oregon zones. A westerly flow will follow and bring drier and locally breezy winds behind the shortwave Thursday night and Friday. Wister .LONG TERM...Saturday night through Tuesday...Forecast area will be under a flat westerly flow throughout the extended period. This will translate to mostly clear skies and seasonal temperatures during this time. There will be some locally breezy conditions at times along the east slopes of the Cascades. && .AVIATION...00Z TAFS...Generally VFR conditions are expected for the next 24 hours. Some showers and thunderstorms are expected over portions of the forecast area into the overnight period with some SCT-BKN 080-120 MSL. winds will generally be less than 10 kts but site KDLS will see some 10-15 kts through this evening. && .PRELIMINARY POINT TEMPS/POPS... PDT 58 86 59 90 / 20 10 0 0 ALW 62 86 65 91 / 20 10 0 10 PSC 60 88 60 93 / 20 0 0 0 YKM 57 89 62 92 / 10 0 0 10 HRI 60 89 60 93 / 20 0 0 0 ELN 55 83 57 87 / 10 0 0 10 RDM 47 85 49 85 / 30 0 10 10 LGD 54 84 53 89 / 30 10 10 10 GCD 54 86 55 89 / 20 10 10 10 DLS 60 87 62 86 / 10 0 0 10 && .PDT Watches/Warnings/Advisories... OR...None. WA...None. && 85/91/91
In the hours before
Special weather statement, Jul 19, 3:52 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 352 PM PDT TUE JUL 19 2016 ORZ503-505-192330- JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR- 352 PM PDT TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTH CENTRAL UMATILLA AND NORTHEASTERN GRANT COUNTIES UNTIL 430 PM PDT... AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONUMENT...MOVING NORTHEAST AT 40 MPH. THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... LONG CREEK...UKIAH...RITTER...LEHMAN HOT SPRINGS AND DALE. LAT...LON 4463 11911 4488 11946 4525 11876 4495 11826 TIME...MOT...LOC 2248Z 239DEG 49KT 4483 11914 RC
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:20 PM PDT | Special Weather Statement | PDT | Union | 25 min |
| Jul 18, 6:07 PM PDT | Special Weather Statement | PDT | Wallowa | 23 min |
| Jul 18, 6:32 PM PDT | Severe Thunderstorm Warning | PDT | Sherman, Wasco, Wheeler | 28 min |
| Jul 19, 3:52 PM PDT | Special Weather Statement | PDT | Grant | 38 min |
| Jul 19, 4:03 PM PDT | Severe Thunderstorm Warning | PDT | Grant, Umatilla, Union | 42 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.